Hail, Audrain
- When
- July 11, 9:15 PM CST to 9:24 PM CST
- Where
- Audrain County, Mexico to 2.42 mi SSE of Ortiz
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 39.180, -91.900
As a cold front moved through the region, showers and storms developed. Some of the storms became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a cold front moved through the region, showers and storms developed. Some of the storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 11, 6:47 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 747 PM CDT Sat Jul 11 2020 .UPDATE... Issued at 746 PM CDT Sat Jul 11 2020 A lack of cloud cover over the region today sent temperatures sky rocketing higher than expected, resulting in quite a toasty day. Both St. Louis and Columbia, Missouri saw their hottest day of the year with highs reaching 97 and 95 degrees. Quincy topped out at 93 degrees, the same high that was observed there on Wednesday. This toasty day will give way to the chance for thunderstorms tonight as a cold front drops south through the CWA. The thunderstorm potential is more uncertain than previous forecasts given the lack of surface convergence. There is a chance for thunderstorms along the surface cold front currently across northern Missouri, though convergence along this feature may be too weak to produce any substantial convection. The best chance for thunderstorms this evening will come from the convection across Iowa and Illinois dropping into our area, and then laying out boundaries that could be the focus for additional convection later this evening. Any thunderstorms that develop will be able to take advantage of the 3500-4500 J/kg of MUCAPE, 35-45 kts of 0-6 km bulk shear, and steep low-level lapse rates to grow into severe multicell to supercell thunderstorms capable of large hail and damaging winds. MRM && .SHORT TERM... (Through Monday) Issued at 255 PM CDT Sat Jul 11 2020 Overnight MCS that developed over northern NE fizzled out before reaching region. However another complex developed over far northeastern IA/southwestern WI this morning and continues to track to the southeast this afternoon. The western flank of this complex has begun to fizzle out, but latest satellite loop indicates outflow boundary is slowly sliding south towards northern MO. In the meantime, decent 0 to 6 km bulk shear between 30 to 40 kts, surface based CAPES between 2500 and 3000 J/kg, and moisture convergence ahead of this outflow boundary as well as a cold front that extends from eastern IA thru northwestern MO to the surface low over the TX panhandle. With all of this instability, expect activity will begin to fire up after 22z and increase in coverage as front slides south through forecast area tonight. Some of the storms will be strong to severe with the main threats being damaging winds and large hail, especially between 6 pm and Midnight. By Sunday morning, precipitation will come to an end with high pressure building into the region. Will have cooler and drier conditions with highs only in the 80s. Lows Sunday night will be in the 60s. On Monday, surface ridge will begin to slide off to the east allowing southerly winds to return to the region. Gradual warm up with highs between 85 and 90, but humidity will remain low. Byrd .LONG TERM... (Monday through Next Saturday) Issued at 255 PM CDT Sat Jul 11 2020 As per previous forecast package, models continue to show a bit less intense heat wave for next week. Latest GFS ensembles have upper ridging suppressed a bit further south than yesterday's runs due to upper level long wave trough across the northern U.S. In the meantime, as upper level ridge builds in, will see increased humidity and temperatures through the work week. Thus heat index values will still be between 95 and 100 Tuesday through Thursday. With the upper level trough sliding east across the northern U.S., will see several rounds of showers and storms that will skim the northern portions of the forecast area through this period. So there is the potential for the heat to be suppressed even more if the activity sinks even further south each day. Beyond Thursday, ensembles have northern upper level trough shift further east allowing upper ridge to build in more, so could see highs well into the 90s on Friday and Saturday with heat index values between 100 and 105 both days. Byrd && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 615 PM CDT Sat Jul 11 2020 A cold front currently draped across northern Missouri will be the focus for potential thunderstorm activity tonight as it drops southward through the area. There is a large amount of uncertainty with the formation of the thunderstorms along the front, but where thunderstorms do develop lower ceilings and reduced visibilites are likely. I have included VCTS in the TAFs where there is the best chance of thunderstorm activity around the terminals. Behind the cold front the wind will to the northwest. Drier air moving into the region will keep the area precipitation free with VFR flight conditions for the remainder of the TAF period. MRM && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 72 87 68 89 / 30 5 0 0 Quincy 69 84 64 85 / 40 5 0 0 Columbia 69 85 66 88 / 40 0 0 0 Jefferson City 70 86 66 90 / 30 0 0 0 Salem 69 85 63 87 / 30 10 0 0 Farmington 69 87 65 88 / 30 5 0 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 252 PM CDT Sat Jul 11 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 252 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms through tonight across much of the area. Some of the storms could be severe. Damaging wind and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight chance of thunderstorms over south central Illinois Sunday morning. The chance of thunderstorms returns on Tuesday and continues through Friday. A prolonged and dangerous heat wave is possible for much of the area from Tuesday through next Saturday. Peak heat index values each day between 100 and 107 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight, mainly between 6 pm and Midnight. Byrd
The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905792.